In June, Nancy learned that her cancer was back...not a great way for a teacher to start her summer vacation...but Nancy was anxious to get on with it. Surgery to remove two small tumors in her omentum was performed at Maine Medical Center on July 16th. Things seemed to be improving when she was released from the hospital on Saturday, 7/19. She came home with a huge incision and lots of pain meds. but in positive spirits. For the first week, she slept downstairs and we visited over a big tub of cheese balls, laughing a little (it hurt Nancy when she laughed...if you know her, you know that not laughing is difficult for her!) while Nancy rested and recovered. Then, as Gilda Radner so accurately put it, "It's always something...".
By Monday, 7/28, Nancy was starting to feel more pain, be more "down" , and was having some unexpected nausea. On Tuesday, I took her to Scarborough to have her surgical staples removed...the incision was oozing but the PA still thought it would heal on its own. But each day that week when I visited, Nancy was worse. I was getting really worried as were her husband, Aaron, and her son, Kit, and daughter-in-law, Erin. On Wednesday, I called her doctor and she was started on an antibiotic but by Thursday she was unable to eat, in severe pain, and had constant nausea. Something was definitely wrong. Aaron and I called the oncologist again and, at her suggestion, brought Nancy back to MMC by ambulance. She was admitted to the Gibson unit with a massive infection from her surgery. Nancy spent five more days in the hospital while the doctors worked to stop the infection and finally came home again on Monday, 8/4. A visiting nurse comes in every day to repack her incision and change her dressings and she is finally starting to feel a little better.
Yesterday, we went back to the oncologist to go over Nancy's follow-up treatment plan. Since there are always some cancer cells that cannot be removed surgically, chemo will start on Tuesday (8/19). She will be having Carboplatin/Gemzar. The Gemzar is given twice in a 21-day treatment cycle (on Day 1 and Day 8). This means that on the first day of treatment, Nancy will receive Gemzar in combination with carboplatin, the platinum agent. During the next week of treatment, she will receive Gemzar alone.Each treatment cycle usually includes a week when she will receive no medication at all — a rest week. The side effects of the Gemzar are pretty similar to what she had before - flu-like symptoms and fatigue with possible hair loss or thinning. She will be receiving six three-week sessions of this. The goal is still to get Nancy back into complete remission.
One thing that has really saddened Nancy about all this is that the doctor has placed her on short term disability during the chemo regimen...she will not be able to got back to school in September...probably not until at least the second semester. I feel terrible for Nancy about this as her students and friends at Wells Elementary School are such an important part of her life. Nancy started teaching 4th grade in Wells when she was right out of college, barely 22 years old, and has been there since. She counts many of her WES colleagues among her closest friends so is already missing them and thinking about not being there on the magical "first day of school". Her friends from Wells have been a great support for her through this though, as evidenced by the piles of cards she has received this summer. They have been great!
So...it's on to the next chapter and hopefully a speedy remission...